What else do I need to know?

 

Unexpected Glucuse Readings

If you are getting unexpected results from your glucose readings despite following all of the instructions in your glucometer's user manual, there  may be a reason for this. The high reading may be related to an unintended mishap with your insulin or device. Below are a few "mishaps" we have learned about that have contributed to unexpected high glucose levels.

Digital numbers and position of glucometer can result in inaccurate readings

Cupsidedownpenases have been reported of individuals who believed they were suffering from increased blood sugars, even though they did not feel any symptoms. The unsuspecting problem is individuals, who in error, read the glucose meter upside down. If a glucose meter is displayed in digital numbers like a computer, digits such as six may appear to be a nine when read upside down, and the digit nine may appear to be a six when read upside down. For example, numbers such as 165 can be read upside down as 591, and the number 195 can be read upside down was 561. To avoid this problem, make sure you or any family member (especially for elderly users with poor eyesight) understand where the top and bottom of the glucose reader is.

Certain drug products combined with certain blood glucose monitoring strips can cause serious errors

Individuals who are receiving products or therapies which contain non glucose sugars such as galactose, maltose and xylose, should not use glucometers that use the GDH-PQQ technology. Doing so will result in inaccurate high readings caused by a reaction from these three compounds. If a diabetic patient then takes too much insulin, as a result of a falsely elevated reading, it could lead to abnormally low blood sugar (hypoglycemia), coma, or even death.

The products or therapies which may increase non-glucose sugars in the bloodstream are given intravenously (IV) or by peritoneal catheter. The drugs and therapies available in the U.S. that cause the false readings are listed below:

  • Extraneal (icedextrin) peritoneal dialysis solution
  • Some immunoglobulins:Octagam 5%, WinRho SDF Liquid, Vaccinia Immune Globulin Intravenous(Human), and HepaGamB
  • Orencia (abatacept)
  • Adept adhesion reduction solution (4% icodextrin)
  • BEXXAR radioimmunotherapy agent
  • Any product containing, or metabolized into maltose, galactose or xylose.
  • List of GDH-PQQ Glucose Test Strips:
  • Roche Diagnostics: Strips used with the:
  • Accu-check AvivaMeter
  • Accu-check Compact Plus Meter
  • Abbott Diabetes Care:
  • Original Free Style testing strips. Newer strips (indicated on box as "new") do NOT use this technology.
  • Home Diagnostics:
  • TRUEresult Meter Strips
  • True2go Meter Strips

* Because manufacturers of GDH-PQQ test strips may subsequently change to non-GDH-PQQ technology. This means you should always refer to device labeling or consult with test strip manufacturers to confirm the type of methodology used.

Heat Exposure

Although most veteran insulin users are aware that heat exposure can effect the stability and potency of insulin, there are circumstances when you may not even be aware that your insulin has been exposed to excessive heat. Additionally, it is important to remember that heat-exposed insulin may not look any different. So, if you are experiencing unexpected high glucose levels, it is important to consider excessive heat as a contributing factor.

Many reports from consumers show instances where heat was the unsuspecting culprit. For instance, a child removed her insulin cartridge and placed it in a shaded area while swimming. After replacing her pump, she developed severe hyperglycemia despite increasing her insulin dose. Finally, after replacing her insulin cartridge, her blood sugars normalized. The insulin, although not exposed to direct sunlight, became warm enough to cause a significant decrease in its potency.

Another pump user, according to Diabetes in Control, discovered her heated water-bed as the culprit. This patient suddenly started experiencing hypoglycemia in the morning, 30 minutes after rising, but before her morning bolus insulin dose before breakfast. Although it was later determined the potency of her insulin was not affected, the heat of the water-bed likely caused an expansion of the tubing causing a bolus of insulin when the tubing cooled. This sudden hypoglycemia resolved when the patient switched to a regular mattress.

Individuals who use insulin pumps may be more prone to the unsuspecting effects of heat because of possibilities of the insulin interacting with the plastic tubing or environmental reasons. Although, no scientific studies have concluded this, many experienced and reliable insulin pump users have given first hand reports of this on popular insulin-user blogs.

Medication Safety Alerts

FDA Safety Alerts

Free Medication Alerts!

Personalized alerts based on your medication

Show Your Support!

ISMP needs your help to continue our life saving work